Colorado, 2012

Hail in Colorado, May 20, 2012

May 20, 2012 · NWS PUB · 4 events in 1 county or zone

A severe storm produced hail up to the size of quarters in Pueblo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters in Pueblo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 2:45 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, May 20, 2:45 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT SUN MAY 20 2012

.SHORT TERM...
(TONIGHT AND MONDAY)

PRIMARY SHORT TERM METEOROLOGICAL ISSUES ARE POPS AND
TEMPERATURES. CWFA CURRENTLY GRACED BY NEAR SEASONAL
TEMPERATURES...GRADIENT WIND GUSTS GENERALLY UNDER 25 MPH MOST
LOCATIONS...INCREASING CLOUDS...ESPECIALLY WESTERN AND CENTRAL
SECTIONS AND ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER
PORTIONS OF WESTERN LAS ANIMAS COUNTY.

RECENT REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND SHORT-TERM
COMPUTER SIMULATIONS INDICATE THAT ISOLATED THUNDERSTORMS(SOME
STRONG TO POSSIBLY SEVERE) WILL BE POSSIBLE THIS EVENING.
SOME OF THE POSITIVES FOR ONE OR TWO STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS DEVELOPING FROM LATE THIS AFTERNOON INTO THIS EVENING
IS THAT LOCALIZED CAPES ARE RUNNING BETWEEN 500 AND 1000
J/KG...WHILE 0 TO 6 KM BULK SHEAR VALUES ARE NEARING 50 KNOTS AT
TIMES. SOME OF THE THINGS THAT ARE WORKING AGAINST THE STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT TONIGHT IS THAT DEEPER
ATMOSPHERIC MOISTURE IS LACKING AND MINIMAL UPPER ENERGY IS
EVIDENT AS CAN BE SEEN BY LATEST PV ANALYSIS/FORECAST. WFO PUEBLO
WILL CONTINUE TO MONITOR CLOSELY.

MONDAY...ESPECIALLY FROM MONDAY AFTERNOON INTO MONDAY EVENING
PROMISES TO BE MORE ACTIVE IN REGARDS TO STORM ACTIVITY(ESPECIALLY
EASTERN SECTIONS OF THE FORECAST DISTRICT) AS 0 TO 6 KM BULK SHEAR
VALUES AROUND 40 KNOTS COMBINE WITH LOCALIZED CAPES/LIS EXCEEDING
1500 J/KG AND -6C RESPECTIVELY AS WELL AS DEEPER ATMOSPHERIC
MOISTURE VALUES. IN ADDITION...MAXIMUM TEMPERATES ARE PROJECTED
TO RUN SOME 5F TO 10F HIGHER THAN VALUES NOTED TODAY WITH UPPER
ENERGY ROTATING INTO FORECAST DISTRICT...ESPECIALLY FROM LATER
MONDAY INTO MONDAY NIGHT PER LATEST PV ANALYSIS. ALL OF THE
PREVIOUSLY MENTIONED FACTORS MEAN THAT A FEW SEVERE
THUNDERSTORMS/SUPERCELLS WILL BE POSSIBLE FROM LATER WEDNESDAY
INTO WEDNESDAY EVENING...ESPECIALLY OVER THE SOUTHEASTERN COLORADO
PLAINS. PLEASE STAY TUNED.

FINALLY...MAXIMUM TEMPERATURES ON MONDAY SHOULD RUN SOME 5F TO 10F
DEGREES HIGHER THAN MAXIMUM TEMPERATURES EXPERIENCED TODAY OVER
MOST SECTIONS OF THE FORECAST DISTRICT. ALSO...GENERALLY LOW-GRADE
GRADIENT WINDS ARE EXPECTED TO CONTINUE DURING THE SHORT-TERM.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

UPPER LEVEL RIDGE AXIS MOVES ACROSS EASTERN COLORADO MONDAY NIGHT
FOLLOWED BY INCREASING WESTERLY FLOW TUESDAY AS JET PLOWS INTO THE
OREGON COAST. TUESDAYS WEATHER WILL FEATURE A DRAMATIC WARM UP WITH
H7 TEMPS WARMING TO 16DEGC AND INCREASING WESTERLY SURFACE WINDS
SHUNT LOW LEVEL MOISTURE TO THE EAST...WITH RELATIVE HUMIDITIES
FALLING BACK INTO THE SINGLE DIGITS DURING THE AFTERNOON. SURFACE
WINDS OF 15 TO 25 MPH AND GUSTS AROUND 35 MPH ON THE PLAINS...AND
STRONGER WINDS IN THE HIGHER ELEVATIONS. HIGHS TUESDAY SHOULD WARM
INTO THE 80S AND 90S ON THE SOUTHEAST PLAINS...WITH 60S AND 70S IN
THE HIGHER ELEVATIONS. CURRENT FUEL STATUS INDICATES ONLY ONE FIRE
WEATHER ZONE WITH CRITICAL FUELS AND THAT IS TELLER COUNTY AND THE
RAMPART RANGE (ZONE 221). OTHER CONSIDERATION IS THE POTENTIAL TO
SET NEW RECORD HIGHS FOR COS AND PUB. THE CURRENT RECORD HIGH FOR
COS FOR MAY 22ND IS 87 SET IN 1996 AND THE RECORD FOR PUB FOR MAY
22ND IS 94 SET IN 1996 AND 1964. AM FORECASTING A HIGH OF 91 FOR COS
AND 98 IN PUB TUESDAY. NUMERICAL GUIDANCE TEMPS FOR COS RANGED FROM
90 (MET) TO 93 (MEX) AND FOR PUB 97 (MET) TO 101 (MAV).

GFS AND ECMWF SIMILAR FOR WEDNESDAY WITH UPPER LOW OVER
MONTANA...ALTHOUGH GFS IS MORE PROGRESSIVE THAN THE ECMWF. BOTH
MODELS NOW SHOW A PACIFIC COLD FRONT MOVING THROUGH NORTHEAST
COLORADO WEDNESDAY AND MAKING ITS WAY THROUGH THE SOUTHEAST PORTION
OF THE STATE WEDNESDAY AFTERNOON OR EVENING. BOTH MODELS BRING
PRECIPITATION INTO AT LEAST THE NORTHERN PORTION OF THE CWA BEHIND THE
COLD FRONT ALTHOUGH ECMWF SHOWS WARM...DRY AND WINDY CONDITIONS OVER
THE FAR SOUTHEAST PORTION OF THE CWA THROUGHOUT THE AFTERNOON.

FOR THURSDAY THROUGH SUNDAY...SECOND CLOSED LOW MOVES ONTO THE
OREGON COAST THURSDAY. GFS REMAINS THE MORE PROGRESSIVE MODEL DURING
THIS PERIOD. MODELS DIFFER ON THE POSITION OF THE FRONTAL BOUNDARY
IN SOUTHEAST COLORADO. GFS MUCH MORE OPTIMISTIC FOR PRECIPITATION
CHANCES WITH FRONTAL BOUNDARY BANKED UP AGAINST THE EAST SLOPES OF
THE MOUNTAINS AND UPSLOPE FLOW ON THE PLAINS...ESPECIALLY SATURDAY.
ECMWF TRENDS TOWARD INCREASING SOUTHWEST FLOW ALOFT OVER SOUTHERN
COLORADO AND LIFTS THE FRONTAL BOUNDARY FARTHER NORTH...KEEPING
SOUTHERN COLORADO WARM...DRY AND WINDY. CURRENT FORECAST KEEPS
PRECIPITATION CHANCES CONFINED TO THE FARTHER NORTHERN PORTIONS OF
THE CWA...WARM AND DRY ELSEWHERE. STARK

&&

.AVIATION...

LATE AFTERNOON INTO EVENING THUNDERSTORMS ARE EXPECTED...MAINLY
OVER HIGHER TERRAIN AREAS AS WELL AS PORTIONS OF THE INTERSTATE 25
CORRIDOR. AT THIS TIME...IT APPEARS THAT THE STRONGEST
THUNDERSTORMS WILL BE STILL BE CAPABLE OF PRODUCING STORMS WITH 1
INCH DIAMETER HAIL...HAZARDOUS LIGHTNING AND BRIEF MVFR AND/OR IFR
CEILINGS OR VISIBILITIES. THE SHOWER AND THUNDERSTORM ACTIVITY
SHOULD END AROUND 04Z MONDAY. THE KCOS AND KPUB TAF SITES HAVE A
HIGHER PROBABILITY OF EXPERIENCING THUNDERSTORMS THAN KALS LATE
THIS AFTERNOON AND EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 20, 10:31 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT SUN MAY 20 2012

COZ058>089-093>099-211745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1131 AM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT COMBINED WITH SOUTHEAST FLOW AT THE SURFACE
WILL RESULT IN FAVORABLE WIND SHEAR FOR THE DEVELOPMENT OF A FEW
SUPERCELL THUNDERSTORMS TODAY. THE PRIMARY AREA OF CONCERN WILL RUN
ALONG AND NEAR THE EASTERN MOUNTAINS...INCLUDING THE I-25 CORRIDOR.
PRIMARY STORM THREATS WILL INCLUDE 1 INCH DIAMETER HAIL AND
LIGHTNING.  IN ADDITION...ANY ROTATING STORMS WILL HAVE TO BE
MONITORED FOR TORNADO POTENTIAL.  THUNDERSTORM DEVELOPMENT IS
EXPECTED ANY TIME AFTER NOON TODAY...WITH PEAK STORM INTENSITIES
EXPECTED BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THE FAR EASTERN PLAINS
MONDAY AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE
HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF
PERIODS OF HEAVY RAIN.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
CENTRAL MOUNTAINS AND RAMPART RANGE WEDNESDAY AND THURSDAY. THE
PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY.

In the hours before

Special weather statement, May 20, 7:05 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
805 PM MDT SUN MAY 20 2012

COZ072-073-077-078-210230-
NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000
FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-WESTERN/CENTRAL
FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FT-
805 PM MDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN CUSTER COUNTY IN SOUTHEAST COLORADO...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF COTOPAXI...OR 55 MILES WEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HILLSIDE AND WESTCLIFFE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 20, 7:09 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
809 PM MDT SUN MAY 20 2012

COZ085-086-210300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
809 PM MDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...PUEBLO.

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF PUEBLO WEST...OR 17 MILES
NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO WEST.
  PINON.
  EXTREME NORTH CENTRAL PUEBLO.
  BLENDE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, May 20, 7:44 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
844 PM MDT SUN MAY 20 2012

COZ086-210315-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
844 PM MDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...PUEBLO.

AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUEBLO WEST...OR 6 MILES NORTH OF PUEBLO...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN PUEBLO.
  BLENDE.
  PUEBLO DEPOT.
  BOONE.
  AVONDALE.

DIME TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Local storm report, May 20, 7:51 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
851 PM MDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             4 NNW PUEBLO            38.32N 104.63W
05/20/2012  M0.50 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

KMOZLEY

The radar

The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pueblo

When
May 20, 7:55 PM MST to 8:00 PM MST
Where
Pueblo County, 2.64 mi NW of Pueblo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.290, -104.640

Hail, Pueblo

When
May 20, 7:55 PM MST to 8:00 PM MST
Where
Pueblo County, 4.45 mi NNW of Pueblo
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -104.640

Hail, Pueblo

When
May 20, 8:02 PM MST to 8:07 PM MST
Where
Pueblo County, 2.97 mi NNE of Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -104.590

Hail, Pueblo

When
May 20, 8:10 PM MST to 8:15 PM MST
Where
Pueblo County, Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377889, 377890, 377891, 377893.